Aa
A
A
A
Close
Dermatology Community
53.5k Members
Avatar universal

Horrible itch on arms...!?

Has anyone had this problem? If so, please let me know how it has turned out for you and maybe how you resolved it!

About a month ago, I took a motion sickness pill because I was feeling nauseous (for hormone-related reasons, I think). I had taken that same pill once before, even though it was expired by 5 years it worked well enough the first time. When I woke up I felt horribly weak, disoriented and had a metallic taste in my mouth... and then I got some pink bumps all over the back of my hands and wrist. They began mildly itching, and slowly but surely they disappeared. I figured that the motion sickness pill (or its other ingredients, e.g. Red 40) had caused the rash, since then I have strictly avoided eating anything containing those things.

A few days ago this rash came back in full force. My old scratch-marks appeared, as well as the same bumps, but they spread all the way up to my shoulders! It doesn't make any sense, and the itching is nonstop even though I've constantly been applying stuff like aloe, Gold Bond, and topical antihistamine. I don't have any known food allergies, I didn't touch any poisonous plants; I'm not pregnant. The only thing that's changed since the first rash is that I switched detergent. And the night before the rash broke out I ate a whole lot of bread (my stomach still hurts from that). Could it be the detergent? Or the bodily distress from my bread-binge? Those both seem quite unlikely, but I can't think of much else right now. The itching does subside whenever I'm working out (esp. swimming in a nice, cold pool...) but that's about the only time.
1 Responses
563773 tn?1374250139
MEDICAL PROFESSIONAL
Hello,
I cannot confirm anything without examination but from the symptoms,it looks like hives. Hives (medically known as urticaria) are red, itchy, raised areas of skin that appear in varying shapes and sizes. They have a tendency to change size rapidly and to move around, disappearing in one place and reappearing in other places, often in a matter of hours.Many cases of hives are "idiopathic," meaning no cause is known. Others may be triggered by viral infections or medications.

Take non-sedating antihistamines such as Cetirizine(Zyrtec) or Loratadine(Claritin to get symptom relief. Sedating antihistamines such as Chlorphenamine(Benadryl) are used at night to get urticaria control. Short courses of oral cortisone or steroids are taken for short periods (one to three days) to settle more severe symptoms.Also apply calamine lotion and a mild steroid cream on the bumps.
You may take Vitamin C along with the prescribed treatment. Vitamin C is a general anti-allergy supplement. It helps stabilize mast cells so they are less likely to release histamine.

If the symptoms persist then pls get it evaluated from a dermatologist. If the hives don’t go after 6 wks of treatment also, then it can be a case of chronic urticaria which needs further evaluation as it may be due to auto antibodies. I hope that helps. Take care and pls do keep me posted on how you are doing or if you have any additional queries. Kind regards.



Have an Answer?
Top Dermatology Answerers
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions